Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 43, NWS Dodge City, KS

November 21, 200813 counties in Kansas

NWS Dodge City, KS issued this wind advisory at Nov 21, 2008, 11:40 AM CST for 13 counties in Kansas. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Nov 21, 2008, 11:40 AM CST (17:40 UTC)
Expired
Nov 21, 2008, 3:31 PM CST
In force
4 hr
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1513 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDDC 211740
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1140 AM CST FRI NOV 21 2008

...STRONG SOUTH WINDS WILL CONTINUE THIS AFTERNOON...

.A STRONG PRESSURE GRADIENT WILL PERSIST ACROSS SOUTHWEST KANSAS
THIS AFTERNOON BETWEEN A RETREATING SURFACE HIGH PRESSURE AREA
OVER NORTHEAST OKLAHOMA AND A LOW PRESSURE TROUGH OVER EASTERN
COLORADO. THIS WILL RESULT IN STRONG AND GUSTY SOUTH WINDS. THE
WINDS WILL BE SUBSIDING TOWARD SUNSET.

KSZ043-044-061>063-074>077-084>087-212300-
/O.NEW.KDDC.WI.Y.0043.081121T1740Z-081121T2300Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-
MORTON-STEVENS-SEWARD-MEADE-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...ELKHART...
RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER
1140 AM CST FRI NOV 21 2008 /1040 AM MST FRI NOV 21 2008/

...WIND ADVISORY IN EFFECT UNTIL 5 PM CST /4 PM MST/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CST /4 PM MST/ THIS
AFTERNOON. 

GUSTY SOUTH WINDS AT 25 TO 35 MPH WILL OCCUR THIS AFTERNOON. GUSTS
TO 45 MPH WILL BE POSSIBLE AT TIMES. LOOK FOR THE WINDS TO BEGIN
SUBSIDING AS SUNSET APPROACHES.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

GERARD
1 follow-up statement
000 
WWUS73 KDDC 212131
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
331 PM CST FRI NOV 21 2008

...SOUTH WINDS WILL CONTINUE TO DIMINISH...

.WINDS HAD WEAKENED SOMEWHAT ACROSS SOUTHWEST KANSAS BY MID AFTERNOON.
THE WINDS SHOULD CONTINUE TO DIMINISH AS THE EVENING PROGRESSES.

KSZ043-044-061>063-074>077-084>087-212245-
/O.CAN.KDDC.WI.Y.0043.000000T0000Z-081121T2300Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-
MORTON-STEVENS-SEWARD-MEADE-
INCLUDING THE CITIES OF...SCOTT CITY...DIGHTON...SYRACUSE...
LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...ELKHART...
RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...MEADE...FOWLER
331 PM CST FRI NOV 21 2008 /231 PM MST FRI NOV 21 2008/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND
ADVISORY. 

SOUTH WINDS AT 20 TO 30 MPH WILL DIMINISH TO 5 TO 15 MPH AFTER
SUNSET.

$$

GERARD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Nov 21, 3:24 AM CST, 8 hours 16 minutes earlier.

Area forecast discussion, Nov 21, 3:24 AM CST, 8 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
324 AM CST FRI NOV 21 2008

.DISCUSSION...

DAYS 1-2...

NO SUBSTANTIAL CONCERNS IN THE FORECAST THROUGH SATURDAY NIGHT
WIND SPEEDS THIS AFTERNOON THE MAIN CHALLENGE...AND TEMPERATURES A
SECONDARY CHALLENGE.

OVERNIGHT WATER VAPOR LOOP REVEALED HEALTHY LOOKING UPPER AIR
DISTURBANCE MOVING OUT OF IDAHO INTO THE YELLOWSTONE-TETON AREA OF
WYOMING. A LOW LEVEL RESPONSE WAS ALREADY BEGINNING ALONG THE
IMMEDIATE LEE OF THE ROCKIES ACROSS CENTRAL/EASTERN WYOMING AND
COLORADO. AS THIS DISTURBANCE MOVES INTO THE SOUTHERN DAKOTAS BY
LATE THIS AFTERNOON...LEE TROUGH FROM NEBRASKA PANHANDLE INTO
EASTERN COLORADO WILL STRENGTHEN. WITH THE VERY STRONG SURFACE
HIGH DEPARTING TO THE SOUTHEAST INTO THE OZARKS...A TIGHT PRESSURE
GRADIENT WILL RESULT. BREEZY TO WINDY CONDITIONS WILL DEVELOP BY
LATE MORNING INTO EARLY AFTERNOON WITH SUSTAINED 20 TO 25 KNOTS
EXPECTED...MAINLY ACROSS WESTERN AND CENTRAL ZONES. GIVEN THE
MAGNITUDE OF THE REMNANT COLD AIRMASS...BOUNDARY LAYER MIXING WILL
BE LIMITED TO ABOUT 800 METERS AGL OR SO. THE LACK OF A
SUBSTANTIAL MIXING DEPTH SHOULD LIMIT EXCESSIVE WINDS AND THUS
ADVISORY LEVEL TYPE WIND SPEEDS ARE NOT EXPECTED. THIS WILL HAVE
AN IMPACT ON HIGHS TOO...WITH MAXIMUM AFTERNOON TEMPS REACHING
ONLY THE 40 TO 42 DEGREE RANGE ACROSS MOST OF THE FA EXCEPT FOR
THE FAR SOUTHWEST AREAS WHERE UPPER 40S OR EVEN A FEW LOWER 50S
ARE POSSIBLE.

FAIRLY FLAT RIDGING IN THE MID AND UPPER LEVELS WILL PUSH ACROSS
THE WESTERN PLAINS SATURDAY AS THE FAST-MOVING DAKOTAS SYSTEM
MOVES INTO THE OHIO VALLEY REGION. A RECOVERY IN AFTERNOON TEMPS
IS EXPECTED SATURDAY WITH JUST ABOUT EVERYONE EXPECTED TO REACH AT
LEAST 53-55F RANGE. AN ISOLATED 60 DEGREE READING IS ALSO
POSSIBLE. CLEAR SKIES WILL PREVAIL AND THUS OVERNIGHT LOWS TONIGHT
AND SATURDAY NIGHT WILL DIP WELL DOWN INTO THE LOWER TO MID 20S.

DAYS 3-7...

ANOTHER S/W TROF WILL BE MOVING OUT OF THE ROCKIES AND INTO THE CNTL
PLAINS LATE THIS WEEKEND WITH SOME COOLER AIR PROGGED TO BE
RETURNING TO THE AREA FOR THE START OF THE WORK WEEK. PROGGED MODEL
SOUNDINGS FROM THE GFS AND ECMWF HOWEVER WERE NOT TOO EXCITED WITH
THIS NEXT COOL DOWN BUT AT THIS TIME SEE LITTLE REASON TO DISAGREE
WITH THE CURRENT FORECAST WHICH DROPS TEMPERATURES BACK TO NEAR
SEASONAL READINGS BY MONDAY. THIS COOL DOWN WILL BE SHORT LIVED AS
THE GFS/UKMET/ECWMF AND CANADIAN MOVE AN UPPER LVL S/W RIDGE ACROSS
THE ROCKIES AND INTO THE CNTL PLAINS EARLY IN THE WORK WEEK. BOTH
THE MEX AND 85H TEMPS SUGGESTING TEMPERATURES WILL BE REBOUNDING
BACK INTO THE 60S BY WED AND THIS TREND IS REFLECTED WELL IN THE
CURRENT FORECAST. DID BUMP HIGHS UP A FEW DEGREES IN THE EAST AND
NORTH DUE TO THE WARM 85H TEMPS PROGGED AT 00Z WED AND 00Z THURS.

AS FOR LATE WEEK CONFIDENCE REMAINS LOW AS ALL MODELS CONTINUE TO
STRUGGLE WITH OUR NEXT MORE SIGNIFICANT UPPER LVL SYSTEM. GIVEN THIS
LOW CONFIDENCE LATE WEEK NO ADDITIONAL CHANGES TO THE LATER PERIODS
PLANNED THIS MORNING.

&&

.AVIATION...

WINDS WILL INCREASE LATER THIS MORNING AS A TIGHT PRESSURE GRADIENT
DEVELOPS ACROSS SW KS TODAY. AT THIS TIME WILL TREND TOWARDS THE MAV
FOR SUSTAINED WIND SPEEDS THIS AFTERNOON WITH THE STRONGER WINDS
EXPECTED TO DEVELOP WEST OF DDC AND HYS. TONIGHT WINDS SUBSIDING
WITH VRF CONDITIONS CONTINUING THROUGH THE OVERNIGHT HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  41  21  57  27 /   0   0   0   0
GCK  46  23  57  26 /   0   0   0   0
EHA  51  23  58  28 /   0   0   0   0
LBL  48  25  58  28 /   0   0   0   0
HYS  40  22  55  27 /   0   0   0   0
P28  42  23  54  26 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/18/18
Hazardous weather outlook, Nov 21, 4:46 AM CST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
446 AM CST FRI NOV 21 2008

KSZ030-031-043>046-061>066-074>081-084>090-221100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
446 AM CST FRI NOV 21 2008 /346 AM MST FRI NOV 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WEATHER PATTERN WILL BE UNDERGOING CHANGES TOWARD THE
THANKSGIVING HOLIDAY WHICH MAY LEAD TO UNSETTLED WEATHER. THE
DEGREE OF IMPACTS OF THIS PATTERN CHANGE ARE UNCLEAR, ESPECIALLY
AS IT RELATES TO WINTER PRECIPITATION. HOLIDAY TRAVELERS ARE
ENCOURAGED TO STAY UP TO DATE WITH LATEST FORECASTS AND STATEMENTS
CONCERNING POSSIBLE ACTIVE WEATHER ACROSS THE WESTERN PLAINS LATE
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.